Home Health & Wellness Coming Off Antidepressants Can Trigger Emotional and Social difficulties Alongside Physical Withdrawal Symptoms

Coming Off Antidepressants Can Trigger Emotional and Social difficulties Alongside Physical Withdrawal Symptoms

Reading Time: 3 minutes

Coming off antidepressants is known to trigger physical symptoms, such as restlessness, fatigue, and excessive sweating, but new research suggests people can also experience emotional and social difficulties, and changes in their thinking patterns when they stop taking antidepressants like Prozac. This is especially true when people don’t “taper” their medication but instead stop taking it suddenly, and when the process is not adequately supervised by a doctor.

For this study, researchers from the Universities of Bath and Bristol investigated the lived experiences of antidepressant withdrawal, and how it affects quality of life across multiple life domains. They conducted in-depth interviews with 20 people who had attempted to withdraw from Selective Serotonin Reuptake Inhibitor (SSRI) antidepressants, such as Prozac, in the last year.

Raqeeb Mahmood, a PhD student in psychology at the University of Bath and first author of the study, said: “From these interviews, it became clear that the lived experience of withdrawal significantly impacts individuals’ wellbeing. The participants emphasised that withdrawal is not just about physical side effects, but it also affected their emotional, cognitive, and social functioning.”

Challenges reported by study participants included feeling overwhelmed by their emotions, finding social situations less enjoyable, and feeling detached and less empathetic towards others.

“Some symptoms were so severe, family and friends of the person coming off medication encouraged them to go back on it,” said Mahmood.

Some patients found the early stages of withdrawal – the first few days or weeks – most challenging, while others struggled more in the later stages, which might come several months after they started trying to come off their medication.

The study, which has been published in the journal Health Expectations, suggests patients often manage their withdrawal alone, due to limited GP involvement and a lack of NHS online resources or evidence-based guidance.

Mahmood said: “The study participants expressed a desire for more emotional support from their GPs and emphasised the importance of flexible tapering, where the process of coming off medication happens at a pace tailored to them.

“They also mentioned the importance of people timing their withdrawal attempts for less stressful or busy periods in their lives, to give them a better chance of coming off them without experiencing significant difficulties.”

Dr Graeme Fairchild, reader in psychology at Bath, senior author on the study, and project co-supervisor, said: “Some of the people described social situations as feeling like a chore – they felt as if they were just ‘going through the motions’ of regular life. They also talked about being more difficult to live with or felt that their partners or family members wanted them to go back on their medication.

“These impacts of antidepressant withdrawal on people’s social relationships are less widely known but need to be communicated to patients considering coming off their antidepressants.”

Dr Katherine Button, senior lecturer at Bath, study co-author, and project co-supervisor, added: “Over half of the participants described withdrawal negatively affecting their relationships with others, with family members getting the brunt of their increased snappiness, for example.

“This is an important finding as family members are often a key source of social support so being prepared for these potential changes may help both the patient and their family navigate the withdrawal process.”

All of the participants encountered negative physical withdrawal symptoms – which were short-lived for some, but continued for several weeks or even months for others. However, some positive effects of withdrawal were also reported, such as people feeling like their emotions were returning to normal (rather than being “blunted” by their medication).

Some participants reported positive changes in their thinking patterns and found it easier to recall positive memories. Some also experienced positive physical health effects, including weight loss, and identified exercise as a crucial protective factor and coping mechanism.

© Copyright 2014–2034 Psychreg Ltd